Call 800-429-5210 toll-free to speak with a drug abuse counselor.
Chat Let's Talk: Click To Chat Call Now: 24Hr Addiction Hotline 800-429-5210 Email We'll Call You: Contact Us

Choosing Inpatient Treatment for Opiate Overdose

We can help you find local opiate addiction treatment, call 800-429-5210 for a free referral.

Overdosing on opioid drugs can be extremely dangerous, even life-threatening. Because of this possibility, someone who experiences an opiate overdose may require inpatient treatment where they can receive the care they need to avoid any serious or harmful consequences of the drug’s effects.

Is Opiate Overdose Deadly?

According to the Centers for Disease Control and Prevention, “Every day in the United States, 44 people die as a result of prescription opioid overdose.” This number is incredibly high because of the many dangers that opiate overdose can cause. The number one concern for someone who has taken too many opioid drugs is respiratory depression. These medications (and illegal opioids such as heroin) slow the breathing somewhat when taken in smaller doses, but a person’s breathing can become extremely slowed or even stop when they have taken too high of a dosage.

Another concern is that many opioid abusers also take other drugs or drink alcohol when they abuse these substances. Taking another type of depressant, like benzodiazepines or sleeping pills, while intoxicated by opioids can cause respiratory depression to occur much more quickly than if the person was only abusing opioids. In addition, alcohol is a depressant so it also slows down the breathing on its own. Many overdose situations involving opioids also involve some other type of drug or substance that helped to increase respiratory depression.

Opioids are extremely dangerous and can be deadly in an overdose situation. In some cases, though, even when an individual is brought to the hospital and avoids death, they can still end up in a coma and/or sustain permanent brain damage if they were not able to receive enough oxygen. For these reasons, opioid overdose is very harmful, and many individuals require inpatient treatment to recover from it.

How is Opiate Overdose Treated?

opiate overdose

An opiate overdose is treated with emergency medical care.

When someone overdoses on opioids, they should be taken to the hospital immediately. These facilities provide overnight care and immediate medical assistance as well as 24-hour supervision for patients, which are all very necessary in the case of overdose. When a person requires hospitalization, they are receiving inpatient care.

As stated by the National Library of Medicine, once an individual arrives at the hospital, “the health care provider will measure and monitor the patient’s vital signs, including temperature, pulse, breathing rate, and blood pressure.” These must all be monitored carefully so the doctors and nurses can know how best to care for the patient. Without the tests provided in inpatient care, many individuals would not realize if they were still in danger of respiratory depression or other harmful effects of opioid overdose.

In addition, breathing support may be necessary, and the patient may need to be intubated so that they can breathe safely. Naloxone, an opioid antagonist, is given to overdosing patients which reverses the effects of the opioid drugs in an individual’s system. This is often painful, as the sudden absence of opioids affecting the brain causes an individual to feel pain much more acutely, so it is important that, even if you do administer naloxone at home for someone going through opioid withdrawal, they are still brought to a hospital immediately.

Why Choose Inpatient Treatment for Opiate Overdose?

Once the individual’s symptoms have subsided and they are no longer in danger, it is still often important that they stay, if not in the hospital itself, in another type of inpatient treatment center. Some individuals prefer to be moved to another inpatient center, while in other situations, the patient’s doctor will suggest that they be monitored for a specific amount of time in the hospital. Either way, the person is receiving inpatient care if they are in a 24-hour facility that provides hospitalization.

Inpatient treatment for opiate overdose is often necessary because:

  • Opioid overdose symptoms usually subside after a few hours once the individual receives naloxone and other treatments, but there is still a chance that severe symptoms could return. Therefore, it is best that the individual is monitored in a controlled environment at least overnight.
  • Once the overdose has been counteracted, the person will likely begin to experience opioid withdrawal symptoms. Because these can be very uncomfortable and painful––especially for those who have just had a large dose of the substance in their system––the person may need to stay in treatment for the duration of their withdrawal, which can often last up to a week or two.
  • As stated by the NLM, “A psychiatric evaluation is needed for all exposures with suicidal intent.” If there is some indication that a person used opioids to try and commit suicide, they must receive psychiatric treatment and will be much safer in a controlled environment where they will not be able to harm themselves again.
  • Opioid addiction can be extremely difficult to recover from, especially when a person has undergone an overdose. Inpatient treatment for opioid overdose symptoms can merge into inpatient treatment for opioid addiction, something that will be necessary if the individual was abusing these drugs. This treatment plan utilizes behavioral therapy and pharmacological treatments to help patients build strong recoveries and avoid abusing opioids again.

Who Needs Inpatient Treatment for Opioid Overdose?

Those who are in danger of deadly side effects need inpatient treatment after overdosing on opioids. Anyone who begins to breathe extremely slowly or shallowly or stops breathing at all should be taken to the hospital right away and then monitored for several days afterward. People who abuse large amounts of opioids as a suicide attempt or who overdose on these substances because they are addicted to them require inpatient treatment as well.

Because the syndrome can be so incredibly dangerous, it is important for anyone who thinks they may have overdosed on opioids to go to the hospital immediately. If you believe someone you know has overdosed, you must call 911 right away and stay with the person until help arrives. This kind of fast, medically supported treatment and careful monitoring can help save someone’s life after opioid overdose.

Where Should I Go for Opiate Overdose Help?

If you believe someone you know may be likely to overdose on opioids, it is important to know where your local hospital is and what other inpatient facilities are nearby. Call 800-429-5210 to get help now and to learn about the best options for treatment. However, if you are in an emergency situation, always call 911 first.

Pin It on Pinterest

Shares